Mental Health

Depression Induced by Medications

depressionbird

In my twenties I took propranolol for headaches caused by another medication. During that time period I was seen for depression. I went to counseling and took medication for depression. I was also living in domestic violence (DV) so my counselor and I focused on coping skills to handle the stress of life in general. Including getting out of the living situation.

Propranolol HCL

Side Effects

Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention. Check with your doctor immediately if any of the following side effects occur: 

  • mental depression
  • negativism

After 1-2 years of counseling I was released from the counseling and taken off the depression medication because I was doing so well. Many years later I did remove myself from the DV situation after a violent episode with one of my care givers. A friend looked up the side effects of propranolol and depression was one of them. I discussed it with my doctor because I was falling back into one after the episode with my care giver. He did not think that was the case but I wondered myself.

I moved on with life however I was still down and felt worthless. It was hard to get motivated to do anything, or even get out of bed. Part of that was probably attributed to the DV situation but I also could not afford to take the propranolol anymore. I had to choose between medications. I stopped taking the propranolol and I started feeling motivated and the feeling of being down and worthless was gone. I really believe that depression was a side affect of that medication for myself.

I just recently had to change to another medication for acid reflux. It took a week for me to see the same feelings of worthlessness, down, and I just did not want to get out of bed. I had just received and email from someone telling me that my emails from this past week had seemed a little scattered. I had been on the famotidine for a week. I was actually heading to the couch to get under the blanket and perhaps with my dog; who thinks twice about cuddling with their dog? I never did. I had decided I was not doing anything that day. Then I remembered the propranolol depression; I was feeling the same now as with the propranolol. I looked up the side affects of that medication and these listed are the ones that stuck out:

Famotidine (Oral Route)
Side Effects
Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.Check with your doctor immediately if any of the following side effects occur:

Rare

  • discouragement
  • feeling sad or empty
  • loss of interest or pleasure
  • trouble concentrating

I called my doctor immediately and she took me off it. I had already taken the morning dose so I expected a rough day and it was. Some of the writings I did yesterday show it. I did not take it last night and this morning I woke up feeling so much better.

izzybed
The first notable difference this morning is I did not have to force myself to play with the dog when I got out of bed! She rolled over wagging her tail and I happily could not resist rubbing her belly and giving her hugs and kisses. I had had to force myself to do this all week! Who cannot rub this cute belly?

I knew something was off when this started, however I have a lot going on in life and figured I was just overwhelmed. My poor Izzy. She is my service animal and is so sensitive to my emotional state. She knew and has just been a trooper through this. My writers block seems to be gone, also.

I wonder if others have depression due to medications they start taking and do not realize it. This is a serious subject that needs to be addressed. Taking famotidine affected me badly. In less than 5 days I went from a positive, dealing with a very negative situation in my life productively; to a person that was defensive, and wanted to crawl under a blanket and give up on life and everything.

I am proactive in my life again after not taking one dose of that medication. I missed a noon meeting yesterday and today. Yesterday I did not care; today I am not so thrilled I missed it. I prefer my evenings at home and to do my running around in the afternoon while it is warmer and daylight because I do not have a vehicle to get around in.What bothers me the most is that the person that noticed I was off is a professional in my life, not one of my friends. I suppose that is another blog for another day.

Have a beautiful day!

Image credits: top, by Monteiro; middle, by Lori Younglove

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.